Hail, Sullivan
- When
- August 29, 2:10 PM EST to 2:20 PM EST
- Where
- Sullivan County, Kingsport
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.550, -82.550
A spotter reported penny-size hail along Highway 11W in Kingsport.
Isolated severe thunderstorm developed during the afternoon hours across east Tennessee due to the high instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated severe thunderstorm developed during the afternoon hours across east Tennessee due to the high instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 29, 1:44 PM EST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 244 PM EDT WED AUG 29 2007 .SHORT TERM...(TONIGHT AND THURSDAY)...SURFACE HIGH WEAKENS AS A WEAK COOL FRONT APPROACHES THE TENNESSEE VALLEY ON THURSDAY. SHOWER ACTIVITY WILL BE INCREASING WITH THE APPROACH OF THE FRONT...HOWEVER THERE ARE SOME MINOR DIFFERENCES ON HOW THE NAM AND GFS HANDLE THIS PRECIPITATION. FEELING IS THAT BOTH ARE OVERDONE AS WITH PREVIOUS SYSTEMS AND HAVE UNDERCUT GUIDANCE ON POPS. IF THE FRONT MOVES THROUGH AS PROJECTED TOMORROW WILL SEE THE FIRST DAY IN ALMOST A MONTH WITH SUB 90 DEGREE HIGH TEMPERATURES...BUT THAT IS BY NO MEANS A CERTAINTY. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...CENTER OF UPPER RIDGE RETROGRADES WESTWARD WITH WEAK NORTHWEST FLOW ALOFT. SURFACE RIDGE ACROSS THE GREAT LAKES AND OHIO VALLEY FRIDAY WILL CONTINUE TO MOVE EAST TO THE EASTERN SEABOARD THIS WEEKEND ALLOWING DRIER AIR TO FILTER INTO FORECAST AREA. SURFACE RIDGING REMAINS OVER THE SOUTHERN APPALACHIANS THROUGH THE EXTENDED LIMITING CHANCES OF CONVECTION. DUE TO THE CONTINUED DROUGHT CONDITIONS AND EXTREMELY DRY SOIL MOISTURE CONDITIONS...DAYTIME INSOLUTION WILL REMAIN MORE EFFICIENT IN HEATING THE AIR. LOCAL VERIFICATION SOFTWARE (IVERIFY) CONTINUES TO SHOW THAT MODEL BIAS REMAINS TOO COOL...SO WILL TREND A DEGREE OR TWO WARMER FOR MAXIMUM TEMPERATURES THROUGH MOST OF THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 87 71 90 68 / 30 50 50 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 89 68 89 66 / 20 40 40 20 10 OAK RIDGE, TN 72 89 68 90 66 / 20 40 40 20 10 TRI CITIES AIRPORT, TN 66 89 62 87 62 / 20 30 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && HW/DH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 441 AM EDT WED AUG 29 2007 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-290841- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 441 AM EDT (341 AM CDT) WED AUG 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT WED AUG 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 3 S BENTON 35.13N 84.65W
08/28/2007 POLK TN DEPT OF HIGHWAYS
ONE TREE DOWN 3 MILES SOUTH OF BENTON. REPORTED BY COUNTY
HIGHWAY DEPT.
&&
GRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 228 PM EDT WED AUG 29 2007 TNZ017-VAZ005-008-291930- SCOTT-SULLIVAN-WASHINGTON- 228 PM EDT WED AUG 29 2007 ...A STRONG THUNDERSTORM WAS AFFECTING CITY OF BRISTOL... SCOTT...SULLIVAN AND WESTERN WASHINGTON COUNTIES... AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF GATE CITY...MOVING SOUTHEAST AT 10 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
The Knoxville radar (KMRX), 87 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
1 hail. Local standard time, as filed.
A spotter reported penny-size hail along Highway 11W in Kingsport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52002.